A London hospital described the case of a patient who needed emergency hospitalization after two teaspoons of caffeine.
According to the Food and Drug Administration (FDA), one teaspoon of caffeine powder is equivalent to 28 cups of coffee. After several fatal cases due to an overdose of caffeine in the United States and other countries, the mass sale of a psychostimulant was banned. A new case study, presented by Queen Elizabeth Hospital in London, once again confirmed the validity of such bans.
A report by Rebecca Harsten, a hospital resuscitation doctor, published in BMJ Case Reports, details the case of a 26-year-old patient. The girl was urgently hospitalized three hours after drinking two teaspoons of caffeine. This is about 20 grams, that is, 50-60 cups of coffee - a dose that is incompatible with life. Doctors emphasized that the patient was very lucky to stay alive, given that earlier the girl had repeatedly abused a psychostimulant.
She was taken to the hospital with a strong heartbeat, sweating, shortness of breath and vomiting. On examination, doctors found the patient had an abnormal heartbeat and low blood pressure. The electrocardiogram showed polymorphic ventricular tachycardia, and according to the results of the tests, the girl revealed metabolic acidosis, an imbalance of carbon dioxide and oxygen in the blood, as well as an increased level of leukocytes. The patient received replacement therapy with fluid and electrolytes, but since her condition did not improve, she needed hemodialysis and mechanical ventilation. She also received drugs to normalize cardiovascular rhythm, blood pressure, an intralipid fat emulsion to eliminate toxins. Two days later, the patient's condition stabilized.
Rebecca Harsten emphasized that high doses of caffeine can disrupt a range of metabolic processes in the body. Doctors still do not have official recommendations for assistance in case of overdose of caffeine, and, according to the doctor, hemodialysis in combination with intralipid can be an effective therapy in the treatment of such patients.